Ask a doctor

Bruising or Tyndall Effect?

I received Restylane injections in my nose to mouth lines a day ago. Straight afterwards on one side I had what I think might be a bruise. It is not in a line, it is a small patch of bruise-coloured skin. I'm worried that it is not a bruise and is the Tyndall effect. I have noted that it does not change colour depending on the lighting. It looks pretty much the same in whatever lighting I'm in. If you were just to glance is would look like a had a smudge of dirt on my face. Help?

Doctor Answers (12)

Is the discoloration a bruise or Tyndall?

+1

As all have stated, bruising is the likely culprit (best case scenario) and the way in which you confirm that this discoloration is bruising is in the manner in which it hopefully improves with each passing day.  You may also want to see if it blanches with pressure which is what should happen if the area is bruised.

We agree with Dr. Shelton that the Tyndall effect may occur soon after the intiial procedure inasmuch as it is a side effect of improper placement of the dermal product. Whether or not it is a rare occurance is contingent on the experience of the injector and the quality of their craft.

The use of Hyaluronidase to dissolve the product should only be considered if it's apparent that the discoloration is not a bruise.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Bruising after Restylane

+1

Greetings~

So soon after your injections, there is good chance that what you are seeing is in fact a bruise and not a tyndall effect from the Restylane.   Bruising is not uncommon after injections.Many bruises can have a purple or gray/blue appearance and as they resolve go through stages of brown, blue/green, yellow.... See what happens over the next few days to week. You'll probably notice the color change and the spot beginning to resolve.  If for some reason you have experienced some tyndalling, that can be easily taken care of by either expressing the product or dissolving it with Hyaluronidase. If the discoloration hasn't resolved or changed in 2-3 weeks then return to the office that injected you and have them give it a look.

Good luck~

Dr. Grant Stevens      

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

Tyndall effect or bruising?

+1

sounds like a bruise, but either way it is too early to hit the hyaluronidase button. give it at least 1 week. I bet it goes away.

Rafael C. Cabrera, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Tyndall effect or bruise

+1

I disagree with my colleagues who say the tyndall effect only occurs after a few weeks after injection.  The Tyndall effect of bluish color, which is a difference in the way light is reflected back from the REstylane-injected tissue, and occurs especially if the filler is too superficial, can be seen immediately.  Bruising should be gone by the latest two to three weeks, so if the blue color is present four weeks on the face, then it probably is the Tyndall effect.  Bruising can be trated
 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Bruise after Restylane injection

+1

The most common side effect after Restylane injection is bruising. Given the fact that you had it done yesterday, it is most probably a bruise. I would definitely wait a week or two and then re-evaluate it. Pineapple or Arnica gel or tablets are great for bruising. Dr. Behnam

Ben Behnam, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Bruising is Common After Restylane Injections

+1

The Tyndall effect is rare, but bruising is very common after Restylane injections.  A bruise can take two weeks or longer to resolve.  If your discoloration does not resolve, then you should see your injector for an evaluation.  The Tyndall effect dissolves after the injection of hyaluronidase to dissolve the Restylane.

Michael McCracken, MD
Lone Tree Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

Discoloration following Restylane treatment likely bruising. Tyndall effect is unlikely but can be treated with Hyaluronidase.

+1

Discoloration one day following Restylane treatment likely bruising. Allow 1-2 weeks for swelling and bruising to resolve. In the unlikely event that this represents the Tyndall effect it would take several weeks or longer to appear. This relatively uncommon complication can be treated with Hyaluronidase so don't be discouraged. Your results will likely turn out just fine. In the meantime if you have concerns, return to your injector for reassurance.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

Bruising is Very Common After Restylane Injections

+1

It is extremely common to see bruising and swelling the day after injection of Restylane or Juvederm, or with any facial filler. I instruct all my patients not to worry about swelling or color changes for the first few days and then to call back to the office after that if something does not look right.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Bruising or tyndall effect

+1

The tyndall effect is very rare these days as more and more practitioners are able to obtain great results by placing the material deeper in the tissues.  The  most common area to see a tyndall effect these days is in the lower eyelid are towards the middle of the face.  The procedure is only a day old so you most likely have a bruise that should disipate over the next weeks.

Ernesto Hayn, MD
West Palm Beach Plastic Surgeon

Early post injection treatment

+1

Early on especially around the mouth, it is quite common to get some bruising after injection. Give it a week to get better and then have it re-evaluated.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.